Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 171, NWS Las Vegas, NV

September 8, 2014Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2014, 10:26 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2014, 10:26 PM PDT (05:26 UTC)
Expired
Sep 9, 2014, 1:30 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 150 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 10:45 PM PDTFLASH FLOOD1 Ne Pioche, NVEMERGENCY MANAGER REPORTS MUD AND DEBRIS ACROSS STATE ROUTE 322. EM ALSO REPORTS EROSION DAMAGE IN SEVERAL AGRICULTURAL FIELDS IN THE AREA.
Sep 9, 12:30 AM PDTFLASH FLOOD1 E Caliente, NVEMERGENCY MANAGER REPORTS A MUD SLIDE ACROSS UNION PACIFIC TRACK. TRACK HAS BEEN WASHED OUT AND A LOCOMOTIVE HAS DERAILED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WGUS55 KVEF 090526
FFWVEF
NVC017-090830-
/O.NEW.KVEF.FF.W.0171.140909T0526Z-140909T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1026 PM PDT MON SEP 8 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 130 AM PDT

* AT 1022 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED FLASH FLOODING FROM A LINE OF THUNDERSTORMS ALONG        
  HIGHWAY 93 FROM PIOCHE SOUTH TO NEAR CALIENTE. THE STORMS          
  PRODUCING FLASH FLOODING WAS MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PIOCHE...URSINE...CATHEDRAL GORGE STATE PARK...PANACA...ECHO CANYON
  STATE PARK...MEADOW VALLEY CAMPGROUND...HORSETHIEF GULCH           
  CAMPGROUND...EAGLE VALLEY AND RANCH CAMPGROUND...HIGHWAYS 319...320
  321 AND 322.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3831 11477 3831 11405 3757 11406 3757 11476

$$

JS
1 follow-up statement
058 
WGUS75 KVEF 090711
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1211 AM PDT TUE SEP 9 2014

NVC017-090714-
/O.CAN.KVEF.FF.W.0171.000000T0000Z-140909T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
1211 AM PDT TUE SEP 9 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL
LINCOLN COUNTY...

THIS WARNING IS CANCELLED AS FLASH FLOODING IS NO LONGER EXPECTED IN 
THE WARNED AREA. ALTHOUGH HEAVIER RAIN SHOWERS HAVE MOVED SOUTH OF 
THE AREA...EARLIER SHOWERS PRODUCED BETWEEN A QUARTER TO A HALF INCH 
OF RAIN IN A SHORT PERIOD OF TIME AND SOME PONDING OF WATER ON 
ROADWAYS IS POSSIBLE THROUGH 1 AM.

LAT...LON 3831 11477 3831 11405 3757 11406 3757 11476

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:45 PM PDT, 41 minutes earlier.

Area forecast discussion, Sep 8, 9:45 PM PDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
945 PM PDT MON SEP 8 2014

.SYNOPSIS...TROPICAL MOISTURE WILL LINGER TUESDAY BRINGING A CHANCE
OF THUNDERSTORMS TO AREAS MAINLY EAST OF LAS VEGAS...THEN DRY
WEATHER IS EXPECTED AREAWIDE FOR THE LATTER PART OF THE WEEK.
&&

.UPDATE...THUNDERSTORMS THIS EVENING WERE CONFINED TO CENTRAL NYE
AND LINCOLN COUNTIES AND FARTHER SOUTH OVER SOUTHERN MOHAVE COUNTY.
CHANCES FOR THUNDERSTORMS TO REDEVELOP ACROSS CLARK AND SAN
BERNARDINO COUNTIES HAVE DIMINISHED AND POP/WX GRIDS WERE ADJUSTED
ACCORDINGLY THROUGH 12Z TUESDAY. THE 00Z NAM AND GFS CONTINUE TO
INDICATE DRY AND STABLE AIR SPREADING ACROSS SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA TUESDAY MORNING THROUGH TUESDAY AFTERNOON. THIS
WILL REDUCE THE CHANCES FOR SHOWERS AND THUNDERSTORMS AS THE DAY
PROGRESSES WHICH IS ALREADY INDICATED IN THE INHERITED FORECAST.
&&

.PREV DISCUSSION...
316 PM PDT MON SEP 8 2014

.DISCUSSION...THE MAIN FEATURES OF NOTE TODAY ARE THE DEEP TROPICAL
MOISTURE OVER THE FORECAST AREA AND AN UPPER TROUGH MOVING INLAND
INTO CALIFORNIA. PLENTY OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
ACROSS THE EASTERN PART OF THE FORECAST AREA THIS AFTERNOON. QUITE A
FEW AREAS IN CLARK AND EASTERN SAN BERNARDINO COUNTIES RECEIVED OVER
AN INCH OF RAIN WITH NUMEROUS REPORTS OF FLASH FLOODING.  ANOTHER
AREA OF THUNDERSTORMS HAD DEVELOPED OVER ESMERALDA COUNTY. EXPECT
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE EASTERN CWA
INTO THIS EVENING WITH LESSER CHANCES WEST. THE UPPER TROUGH WILL
MOVE INTO NEVADA TONIGHT...APPROACHING UTAH AND ARIZONA BY LATE
TUESDAY. THIS WILL GRADUALLY PUSH THE MOISTURE AND THUNDERSTORM
CHANCES EAST. DRY CONDITIONS WILL PUSH INTO THE FAR WESTERN PART OF
THE FORECAST AREA LATER TONIGHT AND BY TUESDAY AFTERNOON SHOWERS AND
THUNDERSTORM CHANCES WILL BE MAINLY FROM ABOUT LAS VEGAS EASTWARD.
THE TROUGH AXIS WILL MOVE SOUTHEAST OF THE CWA TUESDAY NIGHT WITH
RELATIVELY DRY AIR CONTINUING TO PUSH IN BEHIND IT. THERE COULD
STILL BE ISOLATED THUNDERSTORMS LINGERING WEDNESDAY OVER SOUTHEAST
MOHAVE COUNTY BUT OTHERWISE WE ARE LOOKING AT RELATIVELY DRY AND
STABLE CONDITIONS. DRY NORTHWEST FLOW WILL BE OVER THE ENTIRE AREA
IF YOU BELIEVE THE ECMWF ALTHOUGH THE GFS AND GEM ARE TRYING TO
DEVELOP A SOUTHERLY FLOW ALREADY. HOWEVER...ALL THE MODELS KEEP THE
AREA DRY REGARDLESS OF THE SYNOPTIC PATTERN. FOR SUNDAY AND MONDAY I
LEFT THE INHERITED SLIGHT CHANCE OF THUNDERSTORMS FOR MOHAVE COUNTY
AS THE GFS KEEPS A SOUTHERLY FLOW AND SOME MOISTURE OVER THAT AREA.
CONFIDENCE IN THAT IS NOT HIGH AT ALL AS THE ECMWF AND GEM HAVE MORE
OF A WESTERLY FLOW OVER THE AREA.

.AVIATION...FOR MCCARRAN...EAST WINDS SHOULD TURN SOUTH AROUND 10
KTS AFTER 06Z WITH DECREASING CLOUD COVER. THUNDERSTORMS
TUESDAY SHOULD BE LIMITED TO MAINLY EAST OF LAS VEGAS AND ALSO IN
THE SPRING MOUNTAINS AND SHEEP RANGE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS THROUGH
THIS EVENING ACROSS LINCOLN...CLARK...MOHAVE AND EASTERN SAN
BERNARDINO COUNTIES WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WEST. DRY AIR WILL GRADUALLY MOVE IN FROM THE WEST
LATER TONIGHT AND TUESDAY. THUNDERSTORMS TUESDAY MAINLY EAST OF LAS
VEGAS. WINDS MAINLY SOUTHERLY 10-15 MPH THROUGH EARLY THIS EVENING
AND AGAIN TUESDAY AFTERNOON WITH LIGHTER DRAINAGE WINDS OVERNIGHT
TONIGHT.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
HAZARDOUS WEATHER TODAY. SPOTTERS IN MOHAVE COUNTY SHOULD REMAIN
ALERT TUESDAY. SPOTTER ACTIVATION IS NOT EXPECTED WEDNESDAY THROUGH
NEXT MONDAY.
&&

HARRISON

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Sep 8, 5:57 PM PDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      10 NW NEEDLES           34.92N 114.74W
09/08/2014                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            ROADWAY WASHED OUT AT US-95 AND GOFFS ROAD VIA CHP

&&

COUTLER
Local storm report, Sep 8, 7:26 PM PDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
726 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     FLASH FLOOD      ESSEX                   34.73N 115.25W
09/08/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            NHP REPORTED FLOODING 3 FEET DEEP ACROSS NATIONAL TRAILS
            HIGHWAY AT ESSEX

&&

JA
Local storm report, Sep 8, 7:27 PM PDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
727 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      MESQUITE                36.79N 114.07W
09/08/2014                   CLARK              NV   FIRE DEPT/RESCUE

            MESQUITE FD REPORTS SEVERAL LOCAL ROADS WASHED OUT DUE TO
            FLASH FLOODING. POWER OUT FOR SEVERAL HOURS THROUGHOUT
            THE CITY.

&&

DBERC
Local storm report, Sep 8, 8:23 PM PDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
823 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     FLASH FLOOD      2 WNW VIDAL JUNCTION    34.20N 114.61W
09/08/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS ROADWAY FLOODING ON STATE HIGHWAY 95 NORTH OF
            VIDAL JUNCTION AT MILE MARKER 10. VEHICLES WERE REPORTED
            BEING STUCK IN THE AREA WITH OTHERS SWEPT INTO THE DESERT
            BY FLOOD WATERS.

&&

JSALMEN
Local storm report, Sep 8, 9:34 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
934 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      10 NNW BAKER            35.42N 116.14W
09/08/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED FLASH FLOODING ON HIGHWAY 127 AT MILE MARKER
            127. REPORTING PARTY SAW 2 VEHICLES STUCK IN THE WATER.

&&

JSALMEN
Local storm report, Sep 8, 9:59 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
959 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     FLASH FLOOD      10 NNW BAKER            35.42N 116.14W
09/08/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED HIGHWAY 127 CLOSED DUE TO ROADWAY FLOODING.

&&

JSALMEN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:58 PM PDTAreal Flood WarningVEFClark24 hr

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.